Objective: To report a case of meropenem induced reduction in serum valproate level. Methods: The clinical data of an epileptic patient who experienced a decrease in seizure control due to a drug interaction between valproate and meropenem is described. Results: The patient was a 26 years old male who was a known case of refractory focal epilepsy and underwent surgery for the same. This patient was on five antiepileptic drugs including valproate. On treatment with meropenem for the management of post surgical site infection due to multidrug resistant Klebsiella pneumoniae, the patient experienced seizures due to decline in valproate level. Increasing the dose of valproate could not control the seizures. However, changing the antibiotics to a non carbapenem controlled the seizures. Conclusion: The present report highlights the potential drug interaction between valproate and meropenem. Physicians should thus avoid co-administration of both these agents. If concomitant administration is essential, close monitoring of valproate concentration and clinical monitoring for breakthrough seizures are necessitated.
S. M. Alex, Banerjee, S., Dipu, Ts, Sabarish, B., Pillai, A., Dr. Umadevi P., and Menon, V., “Meropenem Induced Reduction in Serum Valproate Level- A case Report”, International Journal of Pharmacy and Pharmaceutical Sciences, vol. 7, pp. 403-404, 2015.